Mississippi, 2004

Damaging Wind in Mississippi, June 23, 2004

June 23, 2004 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 23, 6:34 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 23, 6:34 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
734 AM CDT WED JUN 23 2004

.DISCUSSION...
A BAND OF MODERATE RAIN HAS DEVELOPED OVER THE PAST FEW HOURS ACROSS
THE ARKLAMISS...PARALLEL TO AND AHEAD OF THE FRONTAL BOUNDARY POISED
TO THE NORTHWEST. OTHER ACTIVITY MOVING INTO SOUTHWEST AND SOUTH
CENTRAL ZONES IS RELATED TO CONVECTIVE CLUSTERS INITIATED OVERNIGHT
IN THE VICINITY OF THE SABINE PASS. THE AFORMENTIONED QUASI-FRONTAL
BAND OF PRECIPITATION SHOULD SLOWLY SHIFT SOUTHEAST THROUGH THE DAY
WHILE DEBRIS FROM SOUTHERN CONVECTIVE COMPLEXES...AND NEW CONVECTION
ITSELF...SHOULD FILL IN GRADUALLY ACROSS THE REST OF THE CWA. I JUST
UPDATED ZONES AND GRIDS TO INCREASE POPS UP TO 100 PERCENT ACROSS
MOST OF THE AREA...WITH STILL A LITTLE UNCERTAINTY ALL THE GROUND
WILL GET WET BEFORE EVENING IN FAR SOUTHEASTERN SECTIONS. EVERYTHING
ELSE WITH THE GOING FORECAST LOOKS OK AND A LITTLE OTHER WORDING
ADJUSTMENT WAS DONE TO MATCH WITH CURRENT TRENDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jun 23, 5:09 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
609 AM CDT WED JUN 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241109-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
609 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THIS AREA IS
GENERALLY ALONG AND SOUTH OF INTERSTATE 84.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE REGION
TODAY...ALTHOUGH THE BEST INSTABILITY WILL BE IN THE SOUTH THIS
AFTERNOON. A DISTURBANCE OUT OF TEXAS WILL APPROACH SOUTHWEST
MISSISSIPPI LATER THIS MORNING AND AID	THUNDERSTORM DEVELOPMENT
ACROSS THE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS WITH FREQUENT
LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS TO 40 MPH WILL BE
POSSIBLE OVER THE SOUTHERN PORTION OF THE OUTLOOK AREA THIS
AFTERNOON AND EVENING.

...FLOODING...
THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED TO TRAIN ACROSS
PORTIONS OF NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI TODAY
AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 20.
RAINFALL IN EXCESS OF AN INCH PER HOUR AT TIMES COULD PRODUCE
SOME MINOR FLOODING OF CULVERTS ...SMALL CREEKS...STREAMS AND
OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
A STALLED SURFACE FRONT WILL MEANDER JUST NORTH OF THE OUTLOOK
AREA WHILE THE WARM AND MOIST AIRMASS REMAINS IN PLACE. AN UPPER
LEVEL DISTURBANCE THURSDAY AND AGAIN FRIDAY WILL MOVE ACROSS THE
REGION AND ENHANCE THUNDERSTORM DEVELOPMENT EACH DAY. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT EXPECTED A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE. THE  MAIN THREAT FROM THESE STORMS WILL BE
STRONG WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF
CULVERTS...CREEKS AND STREAMS AND OTHER LOW LYING AREAS.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 77 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 23, 10:19 AM CST to 10:30 AM CST
Where
Newton County, Newton
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.167

A few homes sustained minor roof damage, one shed was destroyed, one chicken house was destroyed and several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402955.